Quinidine / Idiopathic VF
Hi all - I’ve had an interesting experience with medication changes and figured it would be worth sharing.
I was first started on propranolol after multiple episodes of syncope and polymorphic VT. Then flecainide was added after more episodes of PVT. This combination was terrible in that it made me feel very unstable and I started having panic-attacks. I had never had problems with anxiety or panic attacks prior to starting this medication combination. (Even after getting shocked 17 times and having an ICD placed, I didn’t have panic attacks.) I also started feeling like I had asthma for the first time since I was a kid.
After doing some research, I asked if I could switch to a selective beta blocker (metoprolol) because it doesn’t impact the lungs like non-selective beta blockers. This switch immediately resolved the panic-like feelings I was having after almost every dose of the medications.
I still struggled with regular fatigue and palpitations on metoprolol and flecainide. The symptoms seemed to be worst about 2 hours after taking these medications. While on this combination, I had various episodes of pre-syncope, syncope and VFib.
After the latest episode of syncope and VFib, my doctor suggested we try eliminating both the beta blocker and flecainide, and switch to the anti-arrhythmic Quinidine. Quinidine is an old anti-arrhythmic, not readily available in North America. The modern use case for Quinidine seems to be in patients with Brugada and people with malaria.
The medication switch was done in the hospital at a large research institution. None of the doctors or pharmacists had first-hand experience with Quinidine. The most notable side effect was significant nausea, which dissipated after the 3rd dose.
When getting ready to discharge me, I was told they may need to keep me for another 5-7days because they couldn’t find a pharmacy that had the medication. Fortunately, they were able to get the inpatient pharmacy to dispense to me. We also later found out that Costco had the medication in stock.
It’s been a week since starting the medication, and I feel….normal. As in, the daily fatigue and palpitations are gone. It’s certainly still early and I expect to have some ups and downs, but generally things are good!
Anyone else out there taking this medication?